MAUDE Adverse Event Report: CORCYM CANADA CORP. PERCEVAL SUTURELESS AORTIC HEART VALVE; TISSUE HEART VALVE

CORCYM CANADA CORP. PERCEVAL SUTURELESS AORTIC HEART VALVE; TISSUE HEART VALVE
Model Number PVS25
Medical Device Problem Codes Material Separation (1562); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Aortic Valve Insufficiency/ Regurgitation (4450)
Date of Event 09/04/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.The manufacturer is further following up with the healthcare facility to retrieve additional information on the event and the device involved.A follow up report will be provided upon completion of the investigation or in case new information is received.
 
Event or Problem Description
The manufacturer was informed of an early explant of a perceval s size l sutureless aortic bioprosthesis occurred on (b)(6) 2024.Reportedly, the valve had been implanted on (b)(6) 2019 during an isolated avr surgery performed through rat surgical approach.As reported, patient¿s native valve was stenotic and functionally bicuspid, with a raphe between the rcc and the lcc.According to the information received, due to symptoms of progressive fatigue the patient underwent the first echo examination in 2024 and severe aortic regurgitation combined with lv dilatation was detected.As such the perceval valve was explanted and replaced with a sutured bioprosthesis from a different manufacturer (medtronic avalus 23 mm).As reported, the patient remained stable throughout the redo surgery, which was completed with a successful outcome.Reportedly, at the visual inspection performed on the explanted prosthesis, part of the rcc leaflet appeared torn; based on medical judgment received, the valve didn't show signs of degenerative malformations or endocarditis.
 
Additional Manufacturer Narrative
Corrected sections: b5 - additional details on the initial procedure added; h6 - medical device problem code corrected.The device involved in the reported event was returned to the manufacturer for analysis and was received in an explant kit, contained in a plastic jar filled with an unknown liquid solution.Pannus formation was observed on both the inflow and outflow sides.It was also present around the posts, the radial external pericardium skirt, and on the stent, both at the posts and along the sinusoidal struts.The leaflets were stiff with reduced mobility and tears were detected at the commissures, as reported.After the sanitization treatment, the prosthesis underwent a radiographic examination, which showed radiopaque findings more localized at the free edges of the leaflets rather than on their belly, reasonably attributable to an early stage tissue degeneration due to the patient's risk factors (renal insufficiency).The valve was then visually inspected without observing any macroscopic anomalies and/or pre-existing defects according to the specifications.A detailed visual examination was conducted to analyse the morphological aspects of the organic residuals.While circumferential endothelialisation (including pannus growth) along the sealing collar, following the natural non-planar, sinusoidal geometry of the annulus, is considered normal in perceval prostheses, in this case the pannus growth was showing irregularities in some areas.Additionally, the vertical extension of the pannus appeared greater than usual, affecting areas that would typically be less in contact with anatomical structures, such as the portion of the posts above the sealing collar.The observed morphology may be suggestive of an unperceived incomplete radial contact and sealing between the prosthesis and the annulus which could have occurred at the time of implant, favouring pannus growth, even if this could not definitely be established based on the available information.As an additional note, based on the dimensional considerations of the ultimately implanted prosthesis, it cannot be excluded that a slight tilt of the perceval valve occurred at the time of the initial implant due to a possible slight oversizing, given that the patient's tad was between a size m and a size l.This, as well as possible anatomical aspects specific to this patient, could explain the possible incomplete radial contact and sealing between the prosthesis and the patient¿s annulus.Excessive pannus, combined with the stiffness due to initial tissue alteration, have reasonably caused a progressive reduction in mobility with consequent stenosis and laceration of the leaflets at the commissural level.As a final note, it should be considered that chronic renal impairment is listed among the contraindications in perceval valve ifus as this clinical condition can contribute to the pathophysiological mechanisms of structural valve degeneration through several interconnected processes (e.G.Mineral dysregulation, chronic inflammation, endothelial dysfunction).As such, this acquired patient¿s condition could have played a major role in the reported event.
 
Event or Problem Description
The manufacturer was informed of an early explant of a percival s size l sutureless aortic bioprosthesis occurred on (b)(6) 2024.Reportedly, the valve had been implanted on (b)(6) 2019 during an isolated avr surgery performed through rat surgical approach.No difficulties in valve sizing or positioning were reported.Ballooning was performed according to ifu.As reported, patient¿s native valve was stenotic and functionally bicuspid, with a raphe between the rcc and the lcc.According to the information received, due to symptoms of progressive fatigue the patient underwent the first echo examination in 2024 and severe aortic regurgitation combined with lv dilatation was detected.As such the perceval valve was explanted and replaced with a sutured bioprosthesis from a different manufacturer (medtronic avalus 23 mm).As reported, the patient remained stable throughout the redo surgery, which was completed with a successful outcome.Reportedly, at the visual inspection performed on the explanted prosthesis, part of the rcc leaflet appeared torn; based on medical judgment received, the valve didn¿t show signs of degenerative malformations or endocarditis.
 
Additional Manufacturer Narrative
Corrected field: h1: the event has been submitted as foreign adverse event report due to suspected device malfunction.To better characterize the tissue degeneration identified in the returned prosthesis, a histological examination was performed by an external independent lab.Histological analysis showed the presence of lipid infiltration (cholesterol clefts) in the pericardial tissue.Lipid infiltration, as supported from the scientific literature, may contribute to localized leaflet stiffness, and if associated with a degeneration of collagen fibres, as detected in the samples from this valve, may also lead to leaflet tearing.Histological analysis also identified gram-positive bacteria within the pericardium, suggesting an infection that could have further accelerated the structural deterioration of the valve.The results from histological analysis, have therefore further confirmed the conclusions provided in the follow up report submitted on 28 november 2024.

Brand Name
PERCEVAL SUTURELESS AORTIC HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
CORCYM CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA  V5J 5M1
Manufacturer (Section G)
CORCYM CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA   V5J 5M1
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc V5J 5-M1
CA   V5J 5M1
MDR Report Key20452431
Report Number3004478276-2024-00178
Device Sequence Number20610603
Product Code LWR
UDI-Device Identifier00896208000436
UDI-Public(01)00896208000436(240)ICV1210(17)230731
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
P150011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model NumberPVS25
Device Catalogue NumberICV1210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2024
Supplement Date Received by Manufacturer11/29/2024
12/05/2024
Initial Report FDA Received Date10/15/2024
Supplement Report FDA Received Date11/28/2024
12/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/31/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale
Patient Weight65 KG